Kansas, 2016

Flash Flooding and Flooding in Kansas, September 3 to 4, 2016

September 3 to 4, 2016 · NWS GLD · 16 events in 5 counties and zones

During the late afternoon and through most of the night strong to severe thunderstorms developed and trained along a surface boundary. The storms slowly moved east across parts of Northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and through most of the night strong to severe thunderstorms developed and trained along a surface boundary. The storms slowly moved east across parts of Northwest Kansas. The largest hail reported was quarter size in far northern Cheyenne County. The highest wind gust reported was 59 MPH at Goodland. The main impact from these storms was flash flooding over Cheyenne, Decatur, Norton, and Graham counties where estimated rainfall amounts of up to ten inches fell. Many roads in northern Cheyenne County had washouts three to four feet deep, with a few washouts eight to twelve feet deep. Road crews had to remove silt off Highway 36 west of Bird City where water flowed over the road. The worst of the flooding was over southern Norton and northern Graham counties where numerous roads were washed out and Lenora was flooded. The flash flooding transitioned to flooding during the overnight hours as the moderate to heavy rainfall moved to the east. Swift water rescues were conducted in southern Norton County. One fatality was reported from the flooding in Norton County. The flooding persisted into the evening of the fourth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 3, 6:00 PM CST, 25 minutes earlier.

Area forecast discussion, Sep 3, 6:00 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
600 PM MDT SAT SEP 3 2016

.UPDATE...
Issued at 600 PM MDT Sat Sep 3 2016

Updated forecast to adjust for increased coverage of Flash Flood
Watch to include all counties currently in Severe Thunderstorm
Watch. Storms in E/NE zones are dropping torrential rainfall
prompting issuance.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 1234 PM MDT Sat Sep 3 2016

Through tonight...Thunderstorms have already developed in eastern
Colorado where there is plenty of sun and little to no cap. These
storms have developed near a surface boundary and in advance of a
strong shortwave trough and upper jet. This development should
continue with increasing coverage through the afternoon into the
evening hours.

Convective allowing guidance has caught on this rather well so
considering the trends and decent agreement increased or maintained
high pops into the evening. Many locations in my southern and
western forecast area received 2 to 6 inches of rainfall last
night with reports of flash and areal flooding being received.
Pwats are 1 to near 1.5 inches, similar to last night. So issued a
Flash Flood Watch, through late tonight, for those counties with a
lot of the model output producing heavy rainfall in the same area,
especially in the southern half of my area. Collaboration with Wpc
increased my confidence as well. So for my entire area I have
moderate to heavy rainfall.

In addition, with moisture, shear, and instability parameters about
the same or better than yesterday, also have inserted severe
wording in the forecast and emphasized this in the hwo. Parameters
in place through this evening that will make large hail and a few
tornadoes possible.

For Sunday...do not have a good feel for this day, and have not
had as much time to look at it. Looks like we will be moist and
unstable again with another shortwave moving in. Looks like slight
chance to low chance pops will suffice for now, but this will have
to be looked at again. Models warmed up tomorrow but will need to
see how tonight goes with areal coverage of rainfall and if there
will be any mesoscale affects from the overnight convection.

.LONG TERM...(Sunday night through Saturday)
Issued at 148 PM MDT Sat Sep 3 2016

Deep upper low will be situated over the northern Rockies Sunday
night and into Monday with a high pressure ridge in place over the
middle Mississippi Valley. Multiple weak troughs will traverse the
CWA as we will be situated within the gradient between these two
features. A theta-e boundary will set up in the central portions of
the CWA and will move back and forth as these troughs traverse the
region. We will see PoPs diminish along the boundary on Sunday night
as instability is lost. Another slgt chc of thunderstorms is in the
forecast for Monday mainly during the afternoon with the boundary
providing a focus for development. Upper level support is a bit weak
thus coverage will be isolated.

The upper low will push eastward on Tuesday and Wednesday and
develop a surface low and associated trough/cold front in the
northern Plains as we head into Thursday. This front will remain
mainly north of the CWA Tuesday with the better thunderstorm chances
remaining north of I-70. The front will slide east on Wednesday with
dry weather expected through Friday.

Above normal high temperatures in the lower 90s prevail on Monday
with near normal temperatures in the 80s on Tuesday and Wednesday.
Thursday through Saturday, we will see high temperatures near to
slightly below average with highs in the upper 70s to lower 80s.
Overnight lows will fall into the middle 50s in eastern Colorado to
the lower 70s in the eastern portions of the CWA through tuesday
with with lower 50s to lower 60s Wednesday through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 520 PM MDT Sat Sep 3 2016

For KGLD...Mainly VFR for sky conditions. IFR visibility to 1
1/2sm in rainfall with potential thunderstorms from 01z-03z. Winds
SSW 15-25kts...with some VRB30g55kt in TRW from 01z-03z.

For KMCK...Mainly VFR/MVFR sky mix w/ ceilings dropping down to
bkn025-030 at times. IFR visibility to 1 1/2sm in moderate to
heavy rainfall in TRW from 00z-02z. Winds SSE 15-25kts...with
some VRB30g55kt in TRW from 00z- 02z.

&&

.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

UPDATE...JN
SHORT TERM...BULLER
LONG TERM...TL
AVIATION...JN
Hazardous weather outlook, Sep 3, 5:36 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT SAT SEP 3 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042345-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
536 PM MDT SAT SEP 3 2016 /636 PM CDT SAT SEP 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE TRI
STATE AREA. THREATS INCLUDE LARGE HAIL IN EXCESS OF TWO
INCHES...DAMAGING WINDS...HEAVY RAINFALL...AND A FEW TORNADOES. IF
HEAVY RAINFALL OCCUR AT LOCATIONS THAT RECEIVED HIGH RAINFALL
AMOUNTS LAST NIGHT...FLASH FLOODING WILL OCCUR RAPIDLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS
OF THE CENTRAL HIGH PLAIN REGION ALMOST EVERY PERIOD THROUGH
WEDNESDAY NIGHT. A FEW THESE THUNDERSTORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 3, 5:26 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT SAT SEP 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             3 S MCCOOK              40.16N 100.62W
09/03/2016  E1.75 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

TLYNCH
Special weather statement, Sep 3, 5:37 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT SAT SEP 3 2016

COZ091-032345-
KIT CARSON COUNTY CO-
537 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 545 PM MDT...

AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF BETHUNE...OR 6 MILES SOUTHWEST OF BURLINGTON...
MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON AND BETHUNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 427 AND 447.
 HIGHWAY 385 BETWEEN MILE MARKERS 176 AND 192.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3942 10213 3922 10205 3916 10205 3911 10240
      3929 10247
TIME...MOT...LOC 2337Z 251DEG 29KT 3923 10235

024
Special weather statement, Sep 3, 5:48 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT SAT SEP 3 2016

COZ091-040015-
KIT CARSON COUNTY CO-
548 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 615 PM MDT...

AT 548 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BURLINGTON...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 433 AND 450.
 HIGHWAY 385 BETWEEN MILE MARKERS 177 AND 191.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3942 10205 3919 10205 3914 10231 3931 10238
TIME...MOT...LOC 2348Z 251DEG 29KT 3926 10226

024
Local storm report, Sep 3, 5:58 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT SAT SEP 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     5 SSW BURLINGTON        39.24N 102.29W
09/03/2016  M58 MPH          KIT CARSON         CO   ASOS

&&

HILL
Special weather statement, Sep 3, 5:59 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM CDT SAT SEP 3 2016

KSZ001-002-040015-
CHEYENNE KS-RAWLINS KS-
659 PM CDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS AND
NORTHEASTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 715 PM
CDT...

AT 659 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF BENKELMAN...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
RAWLINS AND NORTHEASTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTHWESTERN KANSAS.

LAT...LON 3989 10119 3982 10143 3997 10156 4000 10152
      4000 10128
TIME...MOT...LOC 2359Z 236DEG 7KT 3994 10142

024
Local storm report, Sep 3, 6:06 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT SAT SEP 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             SE JENNINGS             39.68N 100.29W
09/03/2016  E0.50 INCH       DECATUR            KS   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL

&&

JN

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 3 flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
September 3, 6:25 PM CST
Where
Cheyenne County, 15.59 mi NNE of Bird City
Measured
1 in hail
Reported by
Social Media
Coordinates
39.963, -101.433

Hail, Cheyenne

When
September 3, 6:45 PM CST
Where
Cheyenne County, 15.59 mi NNE of Bird City
Measured
0.88 in hail
Reported by
Social Media
Coordinates
39.963, -101.433

Hail was accompanied by estimated wind gusts of 50 MPH.

Thunderstorm Wind, Sherman

When
September 3, 6:02 PM MST to 6:14 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Thunderstorm Wind, Sherman

When
September 3, 6:33 PM MST to 6:37 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Flash Flood, Norton

When
September 3, 10:00 PM CST to September 4, 4:00 AM CST
Where
Norton County, 3.94 mi SW of New Almelo to 3.25 mi SW of Lenora
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.567, -100.180

The North Fork of the Solomon River was out of its banks causing all of Lenora to be flooded, along with a stretch of Highway 9 coming into town as well as elsewhere in the southern part of the county. Swift water rescues occurred in the southern part of Norton county during the late evening of the third. One of these rescues involved a couple who under estimated the depth of the water over the highway and drove through the flood waters on Highway 9. The vehicle was washed off the road and caught in a tree. The couple escaped from the vehicle and climbed into the tree, remaining there until rescuers arrived. There was one direct fatality from the flooding. The individual was driving north from Graham County on county roads toward Lenora. He drove into flood waters, under estimating their depth. His vehicle was washed off the road. His body was found a quarter mile away from the vehicle. In general, the majority of the rainfall fell south of CR W. Rainfall amounts of five to seven inches were common across southern Norton County. No information was given for property damage.

Flash Flood, Graham

When
September 3, 10:20 PM CST to September 4, 4:00 AM CST
Where
Graham County, 105.04 mi ESE of Bird City Arpt to 77.05 mi N of Nicodemus
Cause
Heavy Rain
Reported by
Public
Coordinates
39.409, -99.602

Bow Creek in the north part of the county is out of its banks. There is extensive flooding of county roads in the north part of the county, with an estimated seven inches of water over the roads early in the event. Water is covering Highway 283 in several locations in the northern part of the county, with debris floating across the highway. No report was given for property damaged by flooding.

Flash Flood, Decatur

When
September 3, 10:20 PM CST to September 4, 4:00 AM CST
Where
Decatur County, 0.8 mi NW of Jennings
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.687, -100.292

The bridge north of Jennings was reported to be underwater the following morning due to heavy rainfall from the nighttime. No damage was reported.

Flash Flood, Cheyenne

When
September 3, 10:45 PM CST to September 4, 12:45 AM CST
Where
Cheyenne County, 11.67 mi WNW of St Francis to 11.66 mi WNW of St Francis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.814, -102.012

Prolonged heavy rainfall caused runoff to erode a three to three and a half feet deep ditch along the side of the road near the CR R/CR 3 intersection exposing a gas line.

Flash Flood, Cheyenne

When
September 3, 10:45 PM CST to September 4, 12:45 AM CST
Where
Cheyenne County, 8.33 mi W of St Francis to 8.34 mi W of St Francis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.783, -101.956

Prolonged heavy rainfall caused the east half of a 42 culvert to be washed out just south of the CR P/CR 6 intersection. The resulting hole around the culvert was four to five feet deep.

Flash Flood, Cheyenne

When
September 3, 10:45 PM CST to September 4, 12:45 AM CST
Where
Cheyenne County, 8.4 mi NNW of St Francis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.887, -101.842

Runoff from prolonged heavy rainfall carved a three to three and a half feet deep ditch down the hill along the south side of CR W just east of the CR W/CR 12 intersection. The ditch was deep enough to expose fiber tape near the gas line that crossed under the road.

Flash Flood, Cheyenne

When
September 3, 10:45 PM CST to September 4, 12:45 AM CST
Where
Cheyenne County, 14.6 mi N of Wheeler to 14.59 mi N of Wheeler
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.981, -101.705

Runoff from prolonged heavy rainfall caused the roadway, which cuts several feet into the hill, to be washed out. The washout was two and a half to three feet deep down the hill. This is in the vicinity of CR 19 and CR CC.

Flash Flood, Cheyenne

When
September 3, 10:45 PM CST to September 4, 12:45 AM CST
Where
Cheyenne County, 13.73 mi N of Wheeler
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.969, -101.715

Runoff from prolonged heavy rainfall caused a draw on the east side of CR 19 to washout back across onto the road. The washout was eight to twelve feet deep.

Flash Flood, Cheyenne

When
September 3, 10:45 PM CST to September 4, 12:45 AM CST
Where
Cheyenne County, 12.6 mi N of Wheeler
Cause
Heavy Rain
Property damage
$40,000
Reported by
Drought Monitor
Coordinates
39.952, -101.711

Eight feet of road was washed out around a culvert on CR 19 between CR BB and CR AA. The washout also exposed a phone line running under the road. The culvert had to be replaced.

Flood, Norton

When
September 4, 4:00 AM CST to 8:00 PM CST
Where
Norton County, 3.93 mi SW of New Almelo to 3.26 mi SW of Lenora
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.567, -100.180

As of 2 PM CST water is still covering many roads and bridges in the south part of the county. Prairie Dog Creek and the North Fork of the Solomon River continue to be out of their banks. No information was given for property damage.

Flood, Graham

When
September 4, 4:00 AM CST to 8:00 PM CST
Where
Graham County, 11.61 mi N of Nicodemus to 15.01 mi ENE of Nicodemus
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.568, -99.602

Around sunrise campers at Antelope Lake reported flood waters up to the steps of their camper, almost covering the tires. Estimated the water to be at least a foot deep. Roads in southern Norton County, where similar amounts of rain fell, were reported to still covered in water by mid afternoon. Using this report as a proxy, roads in northern Graham County were likely to still be covered by flood waters for a similar period of time. No information was given for estimates of property damage.

Flood, Decatur

When
September 4, 4:00 AM CST to 6:00 PM CST
Where
Decatur County, 0.81 mi NW of Jennings to 0.8 mi NW of Jennings
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.687, -100.292

During the morning the bridge north of Jennings was reported to be underwater. Estimated the flooding to have receded close to the same time the flood waters in Norton and Graham county receded. No damage was reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Norton2016-09-0358MaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659954, 659955, 659956, 659958, 659961, 660129, 660185, 660188, 660189, 660191, 660193, 660194, 660195, 659964, 660130, 660187.